Taking Your Medication This Way Could Be Deadly, FDA Says
It could pose a potentially deadly risk to users, experts warn.
When taking a new medication, it's hard not to worry about the potential side effects. After all, even after reading the list of potential complications that accompany your medication, you can't predict exactly how introducing a new medicine into your routine will affect you personally.
However, the U.S. Food & Drug Administration (FDA) is now warning that for many people, it's not just their medication they have to worry about—it's how they take it that could be putting them in harm's way. Read on to discover why the FDA just warned consumers about this one product and what to do if you have it at home.
RELATED: If You Take This Medication, Stop Immediately, FDA Says.
The FDA is warning of the risk posed by a common medical device.
In mid-October, the FDA issued a safety communication for ENFit low dose tip (LDT) syringes. The syringes, which are typically to deliver medication via the mouth or gastrointestinal tract (as in the case of a feeding tube) or as a means of dispensing, measuring, and transferring fluids, are made by multiple manufacturers, and distributed to consumers in multiple locations.
The affected syringes come in sizes that run the gamut from 0.5 mL. to 6 mL. and are comprised of a gasket, plunger, barrel, and low-dose tip.
For the latest health and safety news delivered straight to your inbox, sign up for our daily newsletter!
The syringes could provide an excessively large dose of medication.
The FDA's safety communication was issued after it was discovered that the ENFit low dose tip syringes could potentially deliver an excess dosage of medication to users. In fact, a 2020 study published in the Journal of Clinical Pharmacy and Therapeutics found that use of the ENFit LDT syringes caused a dosing variance that exceeded acceptable limits. "Enteral and oral application of LDT syringes yield unacceptably high rates of dosing variance for high risk medications," the study's authors found.
The FDA had similar findings. "The FDA is aware of the potential for overdose if the user does not clear the moat area around the tip of the ENFit LDT syringe before administering a medication," the authority states. To limit the risk of this occurring, the FDA recommends taking extra care to make sure the syringe has no air bubbles in it and tapping the tip of the syringe to rid its moat of excess medication before using it.
Using a medicine cup with the syringe could be particularly dangerous.
While the FDA notes that the moat surrounding the syringe can be filled with—and accidentally dispense—excess medication, the authority explains that this may be more likely to occur if you're using a medicine cup, like those that frequently accompany bottles of orally-administered medications.
To help prevent excess medication from being administered, which may increase the risk of overdose, the FDA recommends using a new, clean syringe to properly flush out the syringe you used to take your medication directly after its administration.
The FDA is not recommending a recall.
While the FDA has identified potentially serious risks associated with use of the ENFit LDT syringe, the authority is not calling for a recall at this time. At the time the safety communication was issued, the FDA had received no reports of patient injury associated with the use of said syringes.
"In contrast, serious patient injuries and deaths have been reported due to misconnections. Therefore, the FDA continues to recommend the use of enteral devices and syringes that reduce the risk of misconnections, such as ENFit LDT syringes," the authority states. If you believe you may have experienced adverse effects associated with use of the ENFit LTD syringes, contact a healthcare provider immediately.
RELATED: If You Take This Common Medication, Call Your Doctor Now, FDA Says.